Minnesota, 2004

Hail and Damaging Wind in Minnesota, April 18, 2004

April 18, 2004 · NWS FSD · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 2:35 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 2:35 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SUN APR 18 2004

.DISCUSSION...

ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR
STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND
INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT
THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING
EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE
NEB THIS EVE.

ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE
HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS
SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES
WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL
MUCH COOLER THAN TODAY.

ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A
CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 01Z ZONES 071
MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090.
IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032
NE...WIND ADVY UNTIL 01Z ZONES 013-014.

&&
Hazardous weather outlook, Apr 18, 9:55 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN APR 18 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH
DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF
THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE
COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST
MINNESOTA.

WIND AND FOG...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF
SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES
HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD
GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50
TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

FIRE DANGER...
WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING
TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A
VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST
WINDS MAY GUST AS HIGH AS 50 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 18, 4:28 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          5 S BERESFORD           43.01N 96.78W
04/18/2004                   UNION              SD   FIRE DEPT/RESCUE

            SOME DAMAGE...LAST SIGHTED AT 508 PM

&&

CHAPMAN
Local storm report, Apr 18, 4:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             SIOUX FALLS             43.54N 96.73W
04/18/2004  1.75 INCH        MINNEHAHA          SD   NWS EMPLOYEE

0525 PM     HAIL             SIOUX FALLS             43.54N 96.73W
04/18/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

&&

CPJ
Local storm report, Apr 18, 4:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 NE WHITE LAKE         43.81N 98.60W
04/18/2004  1.00 INCH        AURORA             SD   PUBLIC

0350 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/18/2004  0.75 INCH        DIXON              NE   TRAINED SPOTTER

0350 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/18/2004  0.75 INCH        DIXON              NE   FIRE DEPT/RESCUE

0358 PM     HAIL             10 NE PLANKINTON        43.82N 98.34W
04/18/2004  1.00 INCH        AURORA             SD   TRAINED SPOTTER

0359 PM     HAIL             10 N PLANKINTON         43.86N 98.48W
04/18/2004  1.00 INCH        AURORA             SD   TRAINED SPOTTER

0402 PM     HAIL             4 W LETCHER             43.90N 98.22W
04/18/2004  1.00 INCH        SANBORN            SD   TRAINED SPOTTER

0403 PM     HAIL             2 NW ELK POINT          42.70N 96.71W
04/18/2004  0.75 INCH        UNION              SD   PUBLIC

0415 PM     TSTM WND GST     AVON                    43.01N 98.06W
04/18/2004  60 MPH           BON HOMME          SD   TRAINED SPOTTER

            TREE BRANCHES DOWN.

0419 PM     HAIL             ARTESIAN                44.01N 97.92W
04/18/2004  1.75 INCH        SANBORN            SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZE

0430 PM     TSTM WND GST     TRIPP                   43.22N 97.97W
04/18/2004  60 MPH           HUTCHINSON         SD   LAW ENFORCEMENT

0435 PM     HAIL             HULL                    43.19N 96.13W
04/18/2004  0.75 INCH        SIOUX              IA   AMATEUR RADIO

            COVERING GROUND

0443 PM     HAIL             CARTHAGE                44.17N 97.71W
04/18/2004  0.75 INCH        MINER              SD   TRAINED SPOTTER

0452 PM     TORNADO          5 SW PARKER             43.35N 97.21W
04/18/2004                   TURNER             SD   TRAINED SPOTTER

0455 PM     HAIL             ADRIAN                  43.63N 95.93W
04/18/2004  0.88 INCH        NOBLES             MN   TRAINED SPOTTER

0458 PM     HAIL             6 S MARION              43.34N 97.26W
04/18/2004  1.75 INCH        TURNER             SD   TRAINED SPOTTER

0459 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
04/18/2004  0.75 INCH        LYON               IA   TRAINED SPOTTER

0502 PM     TSTM WND GST     ROCK RAPIDS             43.43N 96.17W
04/18/2004  60 MPH           LYON               IA   TRAINED SPOTTER

0503 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
04/18/2004  0.75 INCH        LYON               IA   AIRPLANE PILOT

0505 PM     TORNADO          5 S BERESFORD           43.01N 96.78W
04/18/2004                   UNION              SD   FIRE DEPT/RESCUE

            SOME DAMAGE...LAST SIGHTED AT 508 PM

0506 PM     TORNADO          2 SE INWOOD             43.27N 96.41W
04/18/2004                   LYON               IA   TRAINED SPOTTER

0513 PM     TORNADO          4 SW ALCESTER           42.98N 96.68W
04/18/2004                   UNION              SD   EMERGENCY MNGR

0515 PM     HAIL             SIOUX FALLS             43.54N 96.73W
04/18/2004  1.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0515 PM     HAIL             SINAI                   44.25N 97.04W
04/18/2004  0.88 INCH        BROOKINGS          SD   TRAINED SPOTTER

0518 PM     HAIL             SIOUX FALLS             43.54N 96.73W
04/18/2004  1.75 INCH        MINNEHAHA          SD   NWS EMPLOYEE

0520 PM     HAIL             VOLGA                   44.32N 96.92W
04/18/2004  1.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

0520 PM     HAIL             SIOUX FALLS             43.54N 96.73W
04/18/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0520 PM     TORNADO          2 SW ADRIAN             43.61N 95.96W
04/18/2004                   NOBLES             MN   LAW ENFORCEMENT

0524 PM     HAIL             6 S SIOUX FALLS         43.46N 96.73W
04/18/2004  1.00 INCH        LINCOLN            SD   NWS EMPLOYEE

0524 PM     HAIL             SIOUX FALLS             43.54N 96.73W
04/18/2004  1.75 INCH        MINNEHAHA          SD   NWS EMPLOYEE

0525 PM     HAIL             SIOUX FALLS             43.54N 96.73W
04/18/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

&&

CPJ
Local storm report, Apr 18, 4:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BROOKINGS               44.31N 96.79W
04/18/2004  1.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

CPJ
Local storm report, Apr 18, 4:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             WESTBROOK               44.04N 95.43W
04/18/2004  0.75 INCH        COTTONWOOD         MN   TRAINED SPOTTER

&&

CPJ
Local storm report, Apr 18, 4:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             VOLGA                   44.32N 96.92W
04/18/2004  0.25 INCH        BROOKINGS          SD   PUBLIC

            AT 520 PM CDT...GOLF BALL SIZE HAIL AT VOLGA. AT 525 PM
            CDT...GOLF BALL SIZE HAIL AT BROOKINGS. WINDS EST AT 50
            MPH INH BROOKINGS. WINDOW REPORTED BROKEN.

&&

CHAPMAN

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cottonwood

When
April 18, 4:55 PM CST to 4:58 PM CST
Where
Cottonwood County, Westbrook
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
44.050, -95.433

Thunderstorm winds caused tree damage, including several trees blown down. The winds also blew down power lines.

Hail, Cottonwood

When
April 18, 4:58 PM CST
Where
Cottonwood County, Westbrook
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.050, -95.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392465, 5392466.